Expert Advice -- Ibuprofen: Is it Safe?

My 18-month-old daughter has chronic ear infections and ibuprofen works best to relieve the pain. It takes less time to take effect and is effective longer than acetaminophen. I prefer to use ibuprofen but do not want to use it for an extended period of time if it will cause her harm. I sometimes will need to use it every six to eight hours for three to four days until the pain goes away. She will get an ear infection sometimes once a month. We have begun to research tubes for her ears but want to wait until she is at least two years old.

Do you have any information on studies of long-term use of ibuprofen on children? My pediatrician says it will not be harmful to her but I would like a second opinion.

Question:
ABOUT THE EXPERT

Robert Steele

Robert W. Steele, MD, is a board certified pediatrician at St. John's Regional Health Center in Springfield, MO. He graduated from medical... Read more

Your question is an excellent one. The use of ibuprofen has become quite a popular medication for fever and pain control ever since the liquid was approved for over-the-counter use in children. Many parents have realized the advantage of the longer relief ibuprofen may offer. But what about the disadvantages? Since its arrival on the over-the-counter market, many have had concerns about whether ibuprofen's serious side effects, previously seen in adults, would occur in children due to its widespread use.

When it comes to side effects, acetaminophen has had a long history of being quite safe when taken in appropriate doses. Since ibuprofen was only approved for over-the-counter use in children in 1996, many physicians do not have as much of a comfort level with the drug. However, several studies including one which involved over 84,000 children have shown that ibuprofen is also quite safe and effective when taken in appropriate doses.

Nonetheless, there are certain conditions in which ibuprofen has a possible risk of serious side effects. Probably the most common scenario is when the child is dehydrated. Fever associated with vomiting and diarrhea is a common illness during childhood. Ibuprofen tends to decrease blood flow to the kidneys. When a child is mildly dehydrated from the vomiting and diarrhea, the blood flow to the kidney is also decreased. Add the ibuprofen, and this could cause significant problems. Therefore, anytime there is concern of dehydration in the child, the parent should think twice before giving ibuprofen. Other chronic medical conditions, particularly aspirin allergy, may also limit the use of ibuprofen.

Your observation of how well ibuprofen works for ear infections is a common one with pediatricians and has been confirmed in studies. It's pain control and anti-inflammation properties make it ideal for earaches. And, your use of ibuprofen for a few days during these illnesses is not considered long-term. In fact, ear infections were one of the most common reasons ibuprofen was used in the studies I mentioned above. However, it is worth mentioning that studies in children with certain chronic diseases (cystic fibrosis and juvenile rheumatoid arthritis) have shown that the long-term use of ibuprofen (weeks to months) is also safe. Of course, this type of continual use of ibuprofen should only be done under the care of a physician.

Answer:
Need Advice?
Get answers from iVillage experts and other moms just like you!
ASK YOUR QUESTION
Question Details
Subject
  1. Pick a subject:
Connect with 1,039,394 members just like you
Share your knowledge, ask questions.